I am a 27-year old female on long-term oral steroids due to severe and uncontrolled asthma. It is known that I have problems absorbing the steroids, however, at 20mg of prednisolone a day my chest condition can be reasonably controlled.
However, over the last couple of months I have been having increasing problems with nausea, vomiting and postural hypotension, especially when unwell or tired.
After exploring various GI conditions, the doctors finally did a short synacthen test, that gave the following results:
09:00 43 (nmol/L cortisol)
Please could you explain a little about what this means? I understand that it is the increase that is significant, but here the base level appears also to be quite low, especially given I had already taken my prednisolone dose for the day.
From these results, do you think the steroids have affected my adrenal glands, or does it look as though my adrenals are not functioning properly in any case? Do you think these results could explain my symptoms?
A level of 500 nmol/L before or after the ACTH stimulation test would be indicative of normal adrenal function.
One can consider a high-dose or low-dose ACTH stimluation and there is controversy as to which is the better test.
An increase of 90 nmol/L is indicative of normal function - however in your case, the baseline readings are low at 43 nmol/L, suggesting possible adrenal insufficiency at baseline.
I would consider an endocrine referral to further interpret the findings.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.